Alert archive / Texas / Wind Advisories in 2011

Wind Advisory 17, NWS Lubbock, TX

May 9, 201116 counties in Texas

NWS Lubbock, TX issued this wind advisory at May 9, 2011, 3:21 AM CDT for 16 counties in Texas. It took effect at May 9, 2011, 12:00 PM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 9, 2011, 3:21 AM CDT (08:21 UTC)
In effect from
May 9, 2011, 12:00 PM CDT
Expired
May 9, 2011, 8:00 PM CDT
In force
8 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Briscoe County, TX, Castro County, TX, Cochran County, TX, Crosby County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hockley County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Parmer County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 31 km from the middle of the area, began a volume at 08:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 8.4 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2011-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2011-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
6323 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

642 
WWUS74 KLUB 090821
NPWLUB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
321 AM CDT MON MAY 9 2011

...WINDY SOUTHWESTERLY WINDS EXPECTED BY MIDDAY...

TXZ021>024-027>030-033>036-039>042-092100-
/O.NEW.KLUB.WI.Y.0017.110509T1700Z-110510T0200Z/
PARMER-CASTRO-SWISHER-BRISCOE-BAILEY-LAMB-HALE-FLOYD-COCHRAN-
HOCKLEY-LUBBOCK-CROSBY-YOAKUM-TERRY-LYNN-GARZA-
INCLUDING THE CITIES OF...FRIONA...BOVINA...DIMMITT...HART...
TULIA...SILVERTON...QUITAQUE...MULESHOE...LITTLEFIELD...OLTON...
PLAINVIEW...FLOYDADA...LOCKNEY...MORTON...LEVELLAND...LUBBOCK...
SLATON...WOLFFORTH...CROSBYTON...RALLS...PLAINS...DENVER CITY...
BROWNFIELD...TAHOKA...ODONNELL...POST
321 AM CDT MON MAY 9 2011

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS
EVENING. 

* TIMING: WINDS WILL INCREASE AROUND NOON AND DECLINE SHORTLY
  AFTER SUNSET.

* WINDS: SOUTHWEST WINDS WILL RANGE BETWEEN 30 TO 35 MPH WITH GUSTS
  APPROACHING 45 MPH.

* IMPACTS: PATCHY BLOWING DUST WILL ACCOMPANY THESE WINDS AND
  COULD CREATE VISIBILITY RESTRICTIONS. FURTHERMORE...THESE WINDY
  CONDITIONS COULD HAMPER ANY FIRE FIGHTING EFFORTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 31 TO 39 MPH ARE EXPECTED FOR
AT LEAST ONE HOUR. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$
2 follow-up statements
409 
WWUS74 KLUB 092044
NPWLUB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
344 PM CDT MON MAY 9 2011

TXZ021>024-027>030-033>036-039>042-100100-
/O.EXT.KLUB.WI.Y.0017.000000T0000Z-110510T0100Z/
PARMER-CASTRO-SWISHER-BRISCOE-BAILEY-LAMB-HALE-FLOYD-COCHRAN-
HOCKLEY-LUBBOCK-CROSBY-YOAKUM-TERRY-LYNN-GARZA-
INCLUDING THE CITIES OF...FRIONA...BOVINA...DIMMITT...HART...
TULIA...SILVERTON...QUITAQUE...MULESHOE...LITTLEFIELD...OLTON...
PLAINVIEW...FLOYDADA...LOCKNEY...MORTON...LEVELLAND...LUBBOCK...
SLATON...WOLFFORTH...CROSBYTON...RALLS...PLAINS...DENVER CITY...
BROWNFIELD...TAHOKA...ODONNELL...POST
344 PM CDT MON MAY 9 2011

...WIND ADVISORY NOW IN EFFECT UNTIL 8 PM CDT THIS EVENING...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 8 PM CDT THIS EVENING. 

* TIMING: GUSTY SOUTHWEST WINDS WILL CONTINUE FOR SEVERAL MORE
  HOURS BEFORE DECLINING AROUND SUNSET.

* WINDS: SOUTHWEST WINDS WILL RANGE BETWEEN 30 TO 35 MPH WITH 
  GUSTS APPROACHING 45 MPH. 

* IMPACTS: THE WINDY CONDITIONS WILL AFFECT FIRE FIGHTING EFFORTS.
  LOCALIZED BLOWING DUST AROUND OPEN FIELDS...BURN SCARS AND
  CONSTRUCTION ZONES MAY CAUSE REDUCTIONS IN VISIBILITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 31 TO 39 MPH ARE EXPECTED FOR
AT LEAST ONE HOUR. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
971 
WWUS74 KLUB 100111
NPWLUB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
ISSUED BY NATIONAL WEATHER SERVICE AMARILLO TX
811 PM CDT MON MAY 9 2011


TXZ021>024-027>030-033>036-039>042-100215-
/O.EXP.KLUB.WI.Y.0017.000000T0000Z-110510T0100Z/
PARMER-CASTRO-SWISHER-BRISCOE-BAILEY-LAMB-HALE-FLOYD-COCHRAN-
HOCKLEY-LUBBOCK-CROSBY-YOAKUM-TERRY-LYNN-GARZA-
INCLUDING THE CITIES OF...FRIONA...BOVINA...DIMMITT...HART...
TULIA...SILVERTON...QUITAQUE...MULESHOE...LITTLEFIELD...OLTON...
PLAINVIEW...FLOYDADA...LOCKNEY...MORTON...LEVELLAND...LUBBOCK...
SLATON...WOLFFORTH...CROSBYTON...RALLS...PLAINS...DENVER CITY...
BROWNFIELD...TAHOKA...ODONNELL...POST
811 PM CDT MON MAY 9 2011

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. THE WINDS WILL CONTINUE
TO DIMINISH OVER THE NEXT FEW HOURS...THUS THE WIND ADVISORY WAS
ALLOWED TO EXPIRE.

$$

JOHNSON

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this wind advisory went out at May 9, 3:13 AM CDT, 8 minutes earlier.

Area forecast discussion, May 9, 3:13 AM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
313 AM CDT MON MAY 9 2011

.SHORT TERM...
SW FLOW ALOFT WILL SHARPEN THROUGHOUT THE SHORT TERM PERIOD...AS THE
UA LOW ACROSS THE NORTHWESTERN CONUS CONTINUES TO DIG ESE ACROSS
NORTHERN CALIFORNIA/NEVADA. LOOKING AT THE SFC...THE DRYLINE WAS
RETREATING WESTWARD ACROSS THE CENTRAL SOUTH PLAINS. HOWEVER...THE
DRYLINE WILL QUICKLY COME TO A HALT AND SURGE EAST OF THE SOUTH
PLAINS BY LATE THIS MORNING/AFTERNOON...THANKS TO A SFC LOW NORTH OF
THE CWA DEVELOPING DOWNSTREAM OF THE AFOREMENTIONED LOW. WITH A
TIGHTENED PRESSURE GRADIENT ENSUING BY LATE MORNING/AFTERNOON...MODEL
SOUNDINGS DISPLAYED INVERTED-V PROFILES/STEEP LAPSE RATES AND HENCE
DEEP ABL MIXING...WITH A MIXING DEPTH UP TO NEAR 500 MB BY MID-DAY.
HENCE...30..35 AND 40 KT JETS AT THE 850 AND 700 AND 500 MB LEVELS
RESPECTIVELY WILL SPREAD ACROSS THE SOUTH PLAINS...WITH MOS GUIDANCE
SHOWING SFC WIND SPEEDS OF 26-27 KTS AT BOTH KLBB AND KCDS. AS A
RESULT OF THESE RATHER LOW END WINDY DOWNSLOPING WINDS...PATCHY BLDU
ACROSS LOCALES ON THE CAPROCK MAY OCCUR. 850 MB TEMPS IS PROGGED TO
WARM TO NEAR 30 DEGREES CELSIUS ACROSS THE REGION...WHICH SUGGESTS
THE PROSPECT FOR TEMPS TO SOAR INTO THE MID TO UPPER 90S TO TRIPLE
DIGIT READINGS. MOS GUIDANCE SHOWS KLBB NEARING TRIPLE DIGITS...AND
KCDS EQUATING TRIPLE DIGITS. HAVE THEREFORE WENT WITH 98 AND 103
DEGREES AT KLBB AND KCDS RESPECTIVELY. CONSEQUENTLY...RECORD TEMPS
MAY BE IN JEOPARDY AS THE KLBB RECORD IS 97 DEGREES SET IN
1996...AND THE CHILDRESS RECORD IS 103 DEGREES SET IN 1963. THE
ABOVE CONDITIONS COMBINED WITH VERY LOW RHS WILL RESULT IN AN
EXTREMELY CRITICAL FIRE WEATHER DAY. WILL THEREFORE MAINTAIN THE
CWA-WIDE RED FLAG WARNING BEGINNING LATE THIS MORNING AND EXPIRING
AFTER SUNSET. FURTHERMORE...WITH THE ANTICIPATED DEEP BL
MIXING...WILL ADD A WIND ADVISORY FOR AREAS ON THE CAPROCK. FOR
FURTHER FIRE WEATHER DETAILS...PLEASE REFER TO THE FIRE WEATHER
DISCUSSION BELOW.

TONIGHT...THE PRESSURE GRADIENT WILL EASE UP A BIT AS THE
AFOREMENTIONED SFC LOW TRANSLATES EASTWARD WITH TIME. THUS...THE SFC
WINDS WILL RESPOND...AS SPEEDS DROP TO 10-15 MPH. THUS...MILD OVER
NIGHT TEMPS WILL ENSUE WITH UPPER 40S TO LOWER 50S NW TO MID 60S SE
ANTICIPATED. LATE TONIGHT/EARLY TUESDAY MORNING...THE EASTWARD
PROGRESSION OF THE SAID SFC LOW WILL INDUCE WINDS TO VEER TO A MORE
WESTERLY COMPONENT...AND THUS WILL PROVE DIFFICULT FOR THE DRYLINE
TO MAKE A GREAT WESTWARD RETREAT ACROSS THE REGION. ONLY EXCEPTION
MAY BE THE FAR SERN ZONES WHERE DEWPOINTS COULD NEAR THE 40S/50S.

&&

.LONG TERM...
UPPER LOW TO MOVE TO THE 4-CORNERS WEDNESDAY MORNING. MODELS THEN
DIFFER IN THEIR HANDLING OF THE SYSTEM WITH THE NAM AND GFS MORE
PROGRESSIVE AND THE ECMWF AND CMC KEEPING A PIECE OF ENERGY BACK
IN THE BASE OF THE TROUGH THAT IN TURN SLOWS THE PACE OF THE
TROUGH AS IT EJECTS ONTO THE PLAINS. ATTM TEND TO FAVOR THE MORE
PROGRESSIVE SOLUTIONS. EFFECT ON FCST WILL BE TO BRING A COLD
FRONT INTO THE FCST AREA LATE WEDNESDAY NIGHT OR THURSDAY AFTER
YET ANOTHER WINDY DAY ON WEDNESDAY. DESPITE WARM AND WINDY WEATHER
CONTINUING TUESDAY AND WEDNESDAY...SHOULD SEE A SLOW DOWNWARD
TREND IN TEMPS THOSE TWO DAYS AS THICKNESSES DECREASE WITH THE
APPROACH OF THE UPPER LOW. COLD FRONT THURSDAY WILL PUSH TEMPS
FURTHER DOWNWARD.

A SECONDARY SURGE OF COOLER AIR PROGGED TO MOVE THROUGH THE AREA
SATURDAY WITH RIDGING ALOFT DEVELOPING OVER THE SRN ROCKIES. STILL
COULD BE A BIT INTERESTING DEPENDING UPON HOW MUCH LOW LEVEL
MOISTURE CAN MOVE IN BEHIND THE FRONT AND TOWARD THE NM MOUNTAINS.
UPPER PATTERN COULD BE FAVORABLE FOR NW FLOW STORMS TO MOVE OFF
THE HIGH TERRAIN. MODELS CONTINUE TO SHOW A WEAK SIGNAL FOR THE
POSSIBILTY. WILL HOPE THIS PANS OUT...BUT CONFIDENCE REMAINS VERY
LOW AND WILL LEAVE MENTION OUT OF THE FCST AGAIN WITH THIS
ISSUANCE. EVEN WITHOUT PRECIP MENTION...COOLER TEMPS AND WEAKER
WINDS SHOULD GIVE SOME RELIEF FROM THESE WARM AND WINDY DAYS.

&&

.FIRE WEATHER...
A DEVELOPING SFC LOW PRESSURE SYSTEM ACROSS SERN COLORADO WILL
INDUCE WEST TO SOUTHWEST WINDS TO SURGE THE DRYLINE WILL EAST OF THE
SOUTH PLAINS...AND CREATE 20-FOOT WINDS TO INCREASE INTO THE 20 TO
25 MPH RANGE BY MID-DAY TODAY. TEMPERATURES ARE EXPECTED TO SOAR
INTO THE MID TO UPPER 90S TO TRIPLE DIGITS /ESPECIALLY OFF THE
CAPROCK/ AND THUS...RELATIVE HUMIDITY VALUES WILL DROP INTO THE
SINGLE DIGITS ACROSS THE ENTIRE SOUTH PLAINS. THE ABOVE CONDITIONS
COMBINED WITH CRITICALLY DRY FUELS AND AN ONGOING DROUGHT WILL
RESULT IN AN EXTREMELY CRITICAL FIRE WEATHER DAY. WILL THEREFORE
MAINTAIN THE REGION-WIDE RED FLAG WARNING AND ADD A WIND ADVISORY
FOR AREAS ON THE CAPROCK. AS A SIDE NOTE...THE PERSISTENT WILDFIRES
ACROSS EASTERN DICKENS COUNTY MAY PROVE TO BECOME TROUBLESOME...AS
20-FOOT SOUTHWEST WINDS ACROSS THE AFOREMENTIONED AREA IS EXPECTED
TO INCREASE TO NEAR 15 MPH AND RELATIVE HUMIDITY VALUES WILL
COMMENCE TO FALL NEAR 15 PERCENT AOA 10 AM THIS MORNING.

WINDS TUESDAY LOOK TO BE A BIT WEAKER AS PROGGED SFC PRESSURE
GRADIENT WILL SLACKEN AND WINDS ALOFT SHOW A MODEST DOWNWARD
TREND. STILL THINK LOW END ADVISORY IS LIKELY AND WILL KEEP FIRE
WX WATCH GOING ATTM.

STRONGER WINDS WILL RETURN WEDNESDAY AS AN UPPER LOW MOVES OUT OF
THE 4-CORNERS TO THE OKLA PANHANDLE BY THE END OF THE DAY. MID
LEVEL WINDS AND PRESSURE GRADIENT BOTH STRENGTHEN AND RESULT WILL
LIKELY BE 25 TO 30 MPH AT THE 20-FOOT LEVEL. TEMPERATURES WILL
TREND DOWNWARD AGAIN...BUT LOW DEW POINT AIR WILL STILL RESULT IN
MINIMUM RH IN THE 5 TO 10 PCT RANGE. WILL ISSUE A FIRE WEATHER
WATCH FOR WEDNESDAY WITH THIS MORNING PACKAGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        93  50  85  49  80 /   0   0   0   0   0
TULIA         96  54  87  53  83 /   0   0   0   0   0
PLAINVIEW     95  54  87  55  84 /   0   0   0   0   0
LEVELLAND     96  55  87  55  85 /   0   0   0   0   0
LUBBOCK       98  57  90  58  87 /   0   0   0   0   0
DENVER CITY   95  55  87  56  86 /   0   0   0   0   0
BROWNFIELD    94  54  86  55  85 /   0   0   0   0   0
CHILDRESS    104  58  92  63  91 /   0   0  10  10  10
SPUR         103  57  91  60  90 /   0   0   0  10   0
ASPERMONT    104  65  89  64  91 /   0   0  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 9 PM CDT THIS EVENING FOR
THE FOLLOWING ZONES: TXZ021>044.

FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY
EVENING FOR THE FOLLOWING ZONES: TXZ021>044.

FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
EVENING FOR THE FOLLOWING ZONES: TXZ021>044.

WIND ADVISORY FROM NOON TODAY TO 9 PM CDT THIS EVENING FOR THE
FOLLOWING ZONES: TXZ021>024-027>030-033>036-039>042.

&&

29/07
Hazardous weather outlook, May 8, 8:55 PM CDT, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
855 PM CDT SUN MAY 8 2011

TXZ021>044-100200-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
855 PM CDT SUN MAY 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CRITICAL TO EXTREMELY CRITICAL FIRE WEATHER CONDITIONS WILL
DEVELOP MONDAY...TUESDAY AND POSSIBLY WEDNESDAY AFTERNOONS. RED
FLAG WARNINGS HAVE BEEN POSTED FOR MONDAY AND A FIRE WEATHER WATCH
REMAINS IN EFFECT FOR TUESDAY.

.SPOTTER INFORMATION STATEMENT...
EMERGENCY FIRST RESPONDER ORGANIZATIONS AND SPOTTERS ARE ASKED TO
RELAY REPORTS OF ONGOING WILDFIRES TO THE NATIONAL WEATHER SERVICE
IN LUBBOCK.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 9:05 PM CDTRed Flag WarningLUBBailey, Briscoe, Castro, Childress, Cochran, Cottle and 18 more24 hr
May 9, 5:08 AM CDTFire Weather WatchLUBBailey, Briscoe, Castro, Childress, Cochran, Cottle and 18 more40 hr

Nearby

Wind Advisories in Texas, 2011Every wind advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.